Over-the-counter and prescription medications are used by almost everyone to treat medical conditions from time to time. Often, these medications are powerful drugs that if used properly can have miraculous effects, curing or minimizing the symptoms or causes of a disease. However, they can also do great harm if abused or if taken with other medications.
A recent study by the Center for Disease Control claimed that 28% of adults have two or more prescriptions during any given month. These prescription drugs—and even over-the-counter medications—can have nasty effects if taken together. Earlier last month, an online news source posted an article about some of the most dangerous, yet common, prescription and over-the-counter drug combinations that can result in serious negative long-term effects.
Drug Combinations To Avoid
The following is a list of medication combinations that should be avoided:
- Antidepressants and Painkillers – Each of these medications on their own can increase bleeding in the stomach, which can worsen if they are taken together. In fact, some studies show that when they are taken together the risk of stomach bleeding is greater than when taking either on its own.
- Anticoagulants and Aspirin – Anticoagulants thin the blood and prevent the blood from clotting. Aspirin, aside from being a mild pain reliever, does the same thing. When taken together, these drugs can increase the risk of internal and external bleeding.
- Painkillers and Anxiety Medication – Both of these medications have a depressant effect on the body, decreasing the heart rate and breathing rate of patients to potentially lethal levels.
- Acetaminophen and Opioids – Taking these two medications together can cause permanent liver damage.
- Cough Medicine and Antihistamines – Both of these medications cause a patient to feel drowsy, and when taken together they can have an amplified effect. This can be especially dangerous if a patient is driving or operating heavy machinery.
Some of these medications can be found over the counter, but the most dangerous medications are only available through prescription. Thankfully, pharmacists are there as an added level of protection against medication errors, and they should act to catch any potentially dangerous combinations that a patient may be ingesting.
However, on occasion a pharmacist fails to consider the patient’s entire profile and instead hastily fills orders. This can result in a patient taking medications that have a dangerous effect when taken together and may result in serious injury or death. If you have been injured after taking multiple medications provided by the same pharmacist, contact an attorney today.
Have You Been Injured By a Medication Error?
If you or a loved one has recently been injured due to the mistake or negligence of a pharmacist, you may be entitled to monetary damages to help compensate you for your injuries. Like other medical professionals, pharmacists have a duty to provide a certain level of care to their patients, and, when there is an oversight, they may be held liable. To learn more about pharmacy error cases, and to speak with a dedicated personal injury attorney about your case, call 410-654-3600 today.
More Blog Posts:
Woman Hospitalized for “Poisoning” After Pharmacist’s Error, Pharmacy Error Injury Lawyer Blog, February 23, 2015.
Medical Journal Recommends Physicians and Pharmacists Convert Completely to the Metric System to Avoid Medication Errors, Pharmacy Error Injury Lawyer Blog, May 4, 2015.